Illinois, 2019

Hail and Damaging Winds in Illinois, June 1, 2019

June 1, 2019 · NWS LSX · 8 events in 5 counties and zones

A strong cold front was moving through the region. This combined with an upper level disturbance, decent instability and moisture, generated numerous storms, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front was moving through the region. This combined with an upper level disturbance, decent instability and moisture, generated numerous storms, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 1, 11:54 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 11:54 AM CST, 3 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sat Jun 1 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sat Jun 1 2019

Early this morning, northwest flow aloft prevailed across our region
with an embedded upper level disturbance located over extreme
northeastern Nebraska.  At the surface, a cold front extended from
southern Wisconsin to near Sioux Falls, SD to central Nebraska, and
this resulted in a light southwesterly flow across our region. Skies
were clear for many areas in Missouri and southern Illinois with
temperatures ranging from the upper 50s in sheltered valley areas to
the mid 60s.

The upper level disturbance located over northeastern Nebraska will
continue dropping southeastward today, edging northeast MO and
central IL during the early-mid afternoon hours as a surface cold
front advances close to these same areas.  This should have the
effect of breaking through the weakening cap and rapidly triggering
convection along the surface cold front and, to some degree, ahead
of the cold front during the afternoon.  Probably where convection
will be most successful at developing well ahead of the cold front
will be over the Ozarks and will complicate somewhat the arrival
time of what will become the "main event".  Convection that develops
will propagate steadily southeastward based on flow vectors, and
with this being perpendicular to the orientation of the front,
presents minimal opportunity for storm training and a low threat for
heavy rainfall potential.  High instability with SB/ML CAPE of 3-4k
and 0-6km bulk shear of 30-35kts will support some supercells and
multicell clusters with large hail and damaging winds the primary
threats.

The lack of upper support heading into the nighttime (with the upper
level disturbance tracking well east by sunset) and loss of
instability with heating should result in a gradual diminishment of
convection after 02/03z, if it doesn't exit our region shortly after
that anyway, based on what should be an aggressive southeastward
push throughout the event.

High temperatures should be in the mid to upper 80s for most
locations this afternoon with ample opportunity to warm up before
clouds increase substantially by mid to late afternoon and a
favorable W-SW surface flow ahead of the front.  Min temperatures
tonight should be in the upper 50s and lower 60s again, with the 50s
where the cold front pushes through first in northern MO and central
IL.

TES

.LONG TERM...  (Sunday through Friday)
Issued at 333 AM CDT Sat Jun 1 2019

An upper RIDGE over the High Plains at the start of this period will
slowly propagate eastward through early Tuesday before it de-
amplifies as it runs into a slowly exiting deep upper LOW over the
northeastern CONUS.  This will have the effect of ending our period
of mostly quiet weather by Tuesday, by allowing a resumption of
influence from the southern Rockies as disturbances get hurled our
way from that region.

Surface high pressure is expected to dominate our region Sunday and
Monday with below normal temperatures and dry weather.  Min
temperatures on early Monday morning, in fact, could dip into the
40s in a few spots.

On Tuesday, southerly return flow will bring moisture back into our
region.  Along with a breakdown in flow aloft allowing for upper
level disturbances to begin trickling through, look for rain
chances to return and stay for awhile.

By awhile, it looks like this overall setup will not change much
heading into Wednesday and Thursday as a surface cold front edges
closer from the north.  This is all expected to culminate in a more
significant chance for rain on Friday, as the main upper LOW that
had been lodged in the southwestern CONUS for days, finally
dislodges and ejects out towards our region in response to a strong
Pacific storm system coming onshore.

Temperatures should be near normal for most days between Tuesday and
Friday with the potential to get even warmer if rain chances can
back off enough during key times of the day, especially with arrival
of the next cold front probably delayed until the end of the week
anyway.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1234 PM CDT Sat Jun 1 2019

A stray shower or thunderstorm is possible at any of the
terminals during the first 0-4 hours of the valid TAF period, but
the higher chances should hold off until a cold front moves
through the region later this afternoon and this evening. The
most likely time period for SHRA/TSRA at the terminals appears to
be a few hours slower than the previous forecast. The latest
thinking for SHRA/TSRA timing is roughly 01/22z - 02/02z at KUIN,
01/23 - 02/03 at KCOU, and 02/00-04z at KSTL, KSUS, and KCPS. VFR
conditions will prevail outside of SHRA/TSRA at all terminals
except KUIN where a short period of post-frontal MVFR ceilings
may persist for an hour or two. Winds will become northwesterly
behind the front at all terminals.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for Lewis MO-Marion MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 3:03 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
403 AM CDT Sat Jun 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
403 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, Fabius, and Osage Rivers.

Thunderstorms are expected later this afternoon and this evening.
Numerous severe storms are expected, some capable of producing large
hail to the size of golf balls and damaging winds in excess of 70
mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms for portions of the area each
day from Tuesday through Friday.

Major river flooding continues along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
into this evening for many locations across the area.

TES

In the hours before

Special weather statement, Jun 1, 2:39 PM CST, 33 minutes before
Special Weather Statement
National Weather Service St Louis MO
339 PM CDT Sat Jun 1 2019

MOZ018-012130-
Knox MO-
339 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 430 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edina, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edina, Knox City, Plevna, Hurdland, Novelty and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 3995 9195 4002 9234 4020 9231 4021 9195
TIME...MOT...LOC 2038Z 276DEG 19KT 4010 9223

Britt
Local storm report, Jun 1, 3:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             MONTICELLO              40.12N 91.71W
06/01/2019  M0.70 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

MAB

The radar

The St Louis radar (KLSX), 176 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 1, 3:12 PM CST
Where
Adams County, 0.18 mi SW of Meyer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.148, -91.502

Hail, Adams

When
June 1, 4:10 PM CST
Where
Adams County, 3.94 mi WSW of Burton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.875, -91.317

Via Facebook. Hail fell between Quincy and Payson on Illinois Route 96.

Hail, Pike

When
June 1, 4:19 PM CST
Where
Pike County, 0.86 mi SSW of Hull
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.709, -91.207

Hail, Pike

When
June 1, 5:12 PM CST
Where
Pike County, 0.45 mi SSW of Pleasant Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
39.444, -90.873

Via Facebook.

Thunderstorm Wind, Calhoun

When
June 1, 5:54 PM CST
Where
Calhoun County, 0.75 mi NNW of Hardin to Hardin
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.160, -90.626

Thunderstorm winds snapped off a large tree that was at least a foot in diameter.

Thunderstorm Wind, Madison

When
June 1, 7:22 PM CST
Where
Madison County, 0.82 mi NNW of Granite City to 1.28 mi SSE of Granite City
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.730, -90.138

Thunderstorm winds blew down numerous large tree limbs around town.

Hail, St. Clair

When
June 1, 7:44 PM CST
Where
St. Clair County, Dupo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -90.200

Thunderstorm Wind, St. Clair

When
June 1, 8:06 PM CST
Where
St. Clair County, 1.03 mi WNW of Lebanon to Lebanon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.605, -89.818

Thunderstorm winds blew down a tree onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835697, 835760, 835706, 835731, 835791, 835853, 835862, 835864.